Eczema has left me looking like a lizard and my peeling skin is so extreme it’s killed my sex life

0
271


A WOMAN has been left looking “like a lizard” after weaning herself off the steroid creams she’d used to treat her eczema from the age of five.

Louise King, 28, from Andover, Hampshire, ditched the treatment after discovering it could be “addictive” and she feared it was making her skin worse.

Louise King, 28, says she was left looking like a LIZARD after she stopped taking ‘addictive’ steroid creams
SWNS
Her skin is too painful to touch at the moment – which has killed her sex life with boyfriend Brandon Alves, also 28
SWNS

But the NHS data analyst says the withdrawal symptoms have been hell, leaving her skin oozing pus and her face so tender she couldn’t even kiss her boyfriend Brandon Esteves, also 28.

She told Fabulous Digital: “I loved steroids, they were my lifeline whenever I’d have a bad flare up. But now I hate them and what they’ve turned me into.

“My whole face is peeling off, I feel like a lizard woman. My sex life with my boyfriend is almost non-existent now, it’s put a huge strain on us.”

Shockingly, Louise’s decision to stop taking hydrocortisone has also left her suffering from fatigue, sickness, sudden weight loss, fever, depression, forgetfulness and confusion.

Louise, from Andover, Hampshire, has been prescribed steroid creams since she was five
SWNS
But she made the brave decision to stop after discovering they could be ‘addictive’ and were making her skin worse
SWNS

She said: “It’s so addictive because it works so well but in reality it’s not solving the underlying problems and you end up needing stronger and stronger doses.

“Coming off them has been the hardest thing I’ve ever done, it’s badly affected my whole life.

“If my parents had known then what we know now, they said they never would have covered me in the stuff. They feel dreadfully guilty.”

What is topical steroid withdrawal?

Topical steroid creams have been used to treat eczema for more than 50 years and according to the National Eczema Association, remain among the most effective and widely used drugs in dermatology.

They tend to be prescribed to patients whose eczema has stopped responding to other treatments and management methods.

You’re not supposed to use them continuously for more than two to four weeks, after which, patients are told to use them no more than twice a week.

TSW happens when you’ve used topical steroids too much and the skin then starts flaring up worse than ever the moment you stop using them.

Overuse of topical steroids can also lead to the thinning of skin.

Symptoms include:

  • burning
  • stinging
  • bright red skin
  • acne
  • skin pigmentation
  • psoriasis

Signs appear within days of stopping treatment

After she was diagnosed with small patches of eczema aged of five, Louise’s parents were prescribed a low dosage of topical steroids – which would immediately stop the tot itching.

As she got older, her flare-ups became more frequent and Louise’s dosage was increased.

Ashamed of her red rashes, Louise struggled with social anxiety in her teens.

“I would slather myself in the steroid cream when I had a break out, I thought it was a miracle drug,” she said.

“At school I would try and hide my skin underneath thick make up and was always trying to find other ways to ease my symptoms, like E45 or coconut oil.

“But nothing ever worked quite like the steroid cream.”

Louise was anxious about her skin as a teen and would ‘lather on’ hydrocortisone
SWNS
But she wishes she’d never discovered it after being left with oozing, peeling skin
SWNS

But Louise’s skin continued to get worse, with the eczema spreading over her top lip and back, and she began to suspect the creams were making her condition worse.

She said: “Something was clearly not right, I wasn’t getting better, I was getting much worse.

“I was always in pain with it and the flare-ups were becoming so common.

“Eventually I took to Instagram and found an amazing group of people who were all going through it like me – I had never heard of topical steroid addiction before.

“I began to do lots of research online and found out that I was addicted to it and that withdrawing would be incredibly tough.”

Louise has had to take time off work to deal with the withdrawal symptoms
SWNS
The eczema covers her entire body, including her back and upper lip
SWNS

Louise decided to ditch the steroids during a romantic New Year’s trip to Cornwall with Brandon.

Within days, a painful rash had spread over Louise’s entire face and chest – and she was experiencing flu-like hot flushes.

Louise went to her GP as soon as she got home and was warned she’d end up in hospital if she didn’t go back on the steroids.

“It was horrible. I was terrified,” she said. “I knew I wanted to stop using steroids but my skin was in such a state and my doctor was telling me I just needed to use them.

“I got home and covered myself in the cream but moments later I remembered everything I’d learnt online and rushed to shower it all off.

“It was insane, addict behaviour that was echoed by fellow suffers that I talked to on Instagram. I decided once and for all that I wouldn’t ever use steroids again.”

Louise says doctors and a dermatologist have begged her to go back on steroids
SWNS
But she’s determined to find a ‘natural’ solution
SWNS

At the start of this year, Louise started to see the full effects of the withdrawal.

Her skin was left swollen, cracked and shedding – meaning Louise was unable to even close her eyes.

She was forced to take time off work and delay plans to move in with Brandon.

In mid-January, Louise finally saw a dermatologist – who was “horrified” and tried to prescribe her more steroids.

She said: “I begged her to treat me with something more natural.

“She finally agreed that I could give a course of light therapy a try which I’m now waiting for.

“I’ve been told that full recovery from steroids can take up to five years and varies greatly for each person.

“I’ve had to move back in with my mum and dad so that they can take care of me while I’m so sick.

“I was planning on moving in with my boyfriend but right now that just wouldn’t be possible.

“He’s been so patient, but it’s caused problems for us, not surprisingly, as we can’t really have any physical contact, even kissing.”


Louise says she’s currently going through “the worst time of my life” and struggles to leave the house alone with her skin in its current state.

She said: “There have been times when I’ve asked myself why I’m even bothering but thanks to the online support, and that of my family, I’m determined to get better.”

If you are suffering with eczema, do not stop or change your treatment without visiting you GP.

In more eczema news, this woman’s skin condition was so bad she had to take days off sick – but she says cancer drug has ‘cured’ it.

//players.brightcove.net/5067014667001/default_default/index.min.js



LEAVE A REPLY

Please enter your comment!
Please enter your name here